Indiana, 2016

Damaging Winds and High Wind in Indiana, April 6, 2016

April 6, 2016 · NWS PAH · 7 events in 6 counties and zones

Strong to locally damaging winds occurred ahead of a cold front. At the surface, low pressure was centered over northeast Illinois, with a cold front arching across the middle Mississippi Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong to locally damaging winds occurred ahead of a cold front. At the surface, low pressure was centered over northeast Illinois, with a cold front arching across the middle Mississippi Valley. Strong south wind gusts from 50 to 60 mph were quite common due to the strong pressure gradient ahead of the front. On the southern border of Gibson County, high winds blew over a semi on Interstate 64. Along and west of U.S. Highway 41, including Evansville, a line of showers and isolated thunderstorms produced a few convective gusts that brought down a few trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 12:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 6, 12:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
137 PM CDT WED APR 6 2016

.UPDATE...
Issued at 135 PM CDT Wed Apr 6 2016

Had to make a last minute adjustment to issue a Wind Advisory for
part of the WFO PAH forecast area this afternoon. Indications are
that downward momentum will exceed 45 mph (minimum WFO PAH wind
gust criteria) in several locations in advance of or with
convective lines.

&&

.SHORT TERM...(Today through Friday)
Issued at 323 AM CDT Wed Apr 6 2016

Primary near term concerns include the potential for showers and
thunderstorms, in addition to gusty winds today.

A shortwave trough extending from the Upper Midwest into the
Central Plains early this morning will track east into the
Mississippi River Valley today. At the surface, low pressure over
the Upper Midwest early this morning will track east into the
Great Lakes region by the end of the day. This low will drag a
cold front across the immediate forecast area this afternoon and
early this evening.

Along and just ahead of the front, a relatively narrow band of
showers and scattered thunderstorms is forecast to move across the
region during the late morning and afternoon. The precipitation
should be rather short-lived--only lasting a couple hours at any
one location. As a result, rainfall amounts should only range from
one quarter to one half inch. It will also be quite windy today,
with 15 to 25 mph sustained southwest winds and occasional gusts
as high as 30 to 40 mph. While this falls short of Wind Advisory
criteria, we will address the wind in a Special Weather Statement.

The front and its associated precipitation should largely be east
of the area within a few hours after sunset, with a return to dry
conditions overnight and early Thursday morning. However,
disturbances in the cyclonic flow around an upper level low over
southeastern Canada will keep a good deal of clouds and the chance
for showers in the forecast for at least a part of the area
Thursday and Friday. The potential on Thursday encompasses all but
our far western counties in the Ozark foothills of southeast
Missouri. The chance on Friday is primarily across southeast
Illinois, southwest Indiana, and the Kentucky Pennyrile region.

The Ozark foothills of southeast Missouri may also experience an
elevated fire danger Thursday and Friday afternoons. While
relative humidity and wind are not expected to exceed criteria
either day, conditions will be close enough for at least a close
watch both afternoons.

.LONG TERM...(Friday night through Tuesday)
Issued at 323 AM CDT Wed Apr 6 2016

Below average confidence in the long term mainly due to lack model
agreement on timing, track, and coverage of multiple systems
affecting the area.

High pressure at the surface and northwest flow aloft should keep
the region dry and cool through Saturday night. Beyond that there is
little to no agreement between long term models so forecast is
output from the Superblend for the most part with a few
modifications. Therefore, rather than go through each 12 hour period
explaining the differences between models, will just give a brief
synopsis of systems/precipitation chances affecting the area
through the rest of the period.

Precipitation can be expected over all or part of the area from
Sunday through the end of the period as a couple of slow moving
systems move across the area. At this time it look like the highest
probability for precipitation area wide will be Monday and Monday
night. Instability will be hard to come by for the most part in the
long term, but enough to mention small chances for thunder Sunday
night, Monday, and Monday night.

Temperatures will be taking somewhat of a roller coaster ride
through the extended. They start off the period below normal, warm
to at or above normal through the middle of the period, then cool
back to near normal by the very end. In fact, over most of the area
temperatures are expected to drop to at or below freezing both
Friday and Saturday nights.

&&

.AVIATION...
Issued at 1246 PM CDT Wed Apr 6 2016

Mainly VFR conditions with WFO PAH 18z Wednesday TAF issuance.
Added MVFR conditions briefly at KPAH and KOWB to account for
brief thunderstorm window this afternoon. Kept VFR ceilings in the
KEVV and KOWB TAF locations between 10z-18z Thursday to account
for wrap-around clouds behind the upper low.

Highest wind gusts expected in the KEVV and KOWB TAF locations
prior to and within line of shower activity this afternoon.

&&

.PAH Watches/Warnings/Advisories...
IL...Wind Advisory until 6 PM CDT this evening for ILZ077-078-083-087.

MO...None.
IN...Wind Advisory until 6 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 6 PM CDT this evening for KYZ014>022.

&&

UPDATE...Smith
SHORT TERM...RJP
LONG TERM...JP
AVIATION...Smith
Hazardous weather outlook, Apr 6, 12:41 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT WED APR 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
141 PM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY HAS BEEN POSTED FOR SOUTHWEST INDIANA, AS WELL
AS PART OF SOUTHEAST ILLINOIS...AND THE PENNYRILE REGION OF WEST
KENTUCKY THROUGH 6 PM CDT. PLEASE SEE THE LATEST WIND ADVISORY
PRODUCT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. GIVEN GUSTY GRADIENT WINDS
WILL BE ONGOING...THUNDERSTORMS COULD PRODUCE EVEN STRONGER WIND
GUSTS FROM 45 TO 55 MPH THIS AFTERNOON MAINLY EAST OF INTERSTATE 55.
ISOLATED SEVERE WIND GUSTS CANNOT BE RULED OUT. OTHERWISE...LOOK FOR
GRADIENT WIND GUSTS 30 TO 40 MPH. LINGERING CONVECTION EAST OF THE
MISSISSIPPI WILL END RAPIDLY BY EARLY EVENING.

RELATIVE HUMIDITY VALUES WILL LIKELY DIP INTO THE 20 TO 30 PERCENT
RANGE IN THE SOUTHERN PENNYRILE REGION EARLY THIS AFTERNOON. THIS
MAY POSE A BRIEF, BUT ELEVATED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL RESULT IN ELEVATED
FIRE POTENTIAL ACROSS THE MISSOURI OZARK FOOTHILLS THURSDAY AND
FRIDAY AFTERNOONS.

TEMPERATURES ARE FORECAST TO DROP TO OR BELOW FREEZING OVER MUCH
OF THE AREA FRIDAY NIGHT AND SATURDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE AREA SUNDAY
NIGHT THROUGH MONDAY NIGHT. LOCALLY HEAVY RAINFALL AND LIGHTNING
WILL BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Gibson

When
April 6, 1:00 PM CST to 3:00 PM CST
Where
Gibson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
April 6, 2:00 PM CST to 6:00 PM CST
Where
Warrick forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWSS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
April 6, 2:00 PM CST to 6:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWSS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
April 6, 2:00 PM CST to 6:00 PM CST
Where
Spencer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWSS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Thunderstorm Wind, Posey

When
April 6, 2:55 PM CST
Where
Posey County, 2 mi SE of New Harmony
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.109, -87.904

Large tree limbs were blown down.

Thunderstorm Wind, Gibson

When
April 6, 3:12 PM CST
Where
Gibson County, 3 mi W of Owensville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.270, -87.735

A large tree fell on a power line. The tree also blocked County Road 550 South. In addition, the tree caused a gas leak, forcing the evacuation of residents in the area.

Thunderstorm Wind, Vanderburgh

When
April 6, 3:15 PM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A trained spotter estimated wind gusts near 60 mph. A power line was blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622691, 622693, 622694, 622695, 622578, 622579, 622577.